Oklahoma, 2019

Hail and Damaging Wind in Oklahoma, September 25, 2019

September 25, 2019 · NWS OUN · 2 events in 2 counties and zones

Isolated thunderstorms developed across northern Oklahoma during the evening of the 25th and produced isolated severe wind and hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated thunderstorms developed across northern Oklahoma during the evening of the 25th and produced isolated severe wind and hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 25, 5:48 PM CST, 42 minutes earlier.

Area forecast discussion, Sep 25, 5:48 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
648 PM CDT Wed Sep 25 2019

.DISCUSSION...

&&

.AVIATION...

MVFR ceilings are expected for the northern sites throughout a
majority of the period and prevailing VFR conditions elsewhere. A
cold front should traverse the area later this evening into the
early morning hours, allowing for winds to shift and low stratus
to linger. There is a chance for these low ceilings to lift in the
afternoon beyond MVFR criteria, however, confidence is low at
this time. Showers and thunderstorms are expected to affect KPNC
later this, but confidence in any other TAF site being affected is
low at this time.

&&

.PREV DISCUSSION... /issued 246 PM CDT Wed Sep 25 2019/

DISCUSSION...
We will see an increase in showers/thunderstorms near the front in
northern Oklahoma this evening, especially in the eastern part of
the area. Some locally heavy rainfall will be possible at the
eastern edge of the forecast area from near Ponca City down toward
Stillwater and Chandler and this will also be the area of the
highest chances of rain.

One big question in the short term will be where does the front
end up for tomorrow and how much "cool" air will move in before
the front begins to weaken/retreat tomorrow. Especially with
convection tonight reinforcing the cool low-level airmass,
have lowered forecast high temperatures for tomorrow in the north,
especially in the northwest. But farther south, it will be another
very warm day. And the warmer temperatures will spread back north
for Friday.

The closed low over the southwest U.S. is expected to open up and
move toward the area late Friday with increasing storm chances
Friday night and Saturday as this moves over. The models are in
very good agreement with the timing at this point. The ridge in
the east starts to push back eastward Saturday night and Sunday
pushing the flow aloft and precipitation chances to the northwest
part of the forecast area for the latter half of the forecast
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  85  72  88 /  40  30  10  10
Hobart OK         68  85  72  92 /  20  20   0  10
Wichita Falls TX  71  95  72  93 /  10  10  10  10
Gage OK           61  77  70  93 /  20  20   0  10
Ponca City OK     64  78  72  88 /  60  30  10  20
Durant OK         71  90  71  90 /  20  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

11/12/Bunker
Hazardous weather outlook, Sep 25, 3:59 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
459 PM CDT Wed Sep 25 2019

OKZ004>048-050>052-TXZ083>090-261015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
459 PM CDT Wed Sep 25 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Strong to severe thunderstorms may develop late this afternoon
through early evening across far western Oklahoma, with damaging
wind gusts the primary concern. Later in the evening and into the
overnight hours, scattered strong to severe storms will be
possible first near the Kansas border, then progressing southward
into central Oklahoma. Wind gusts 55 to 65 mph and hail up to golf
ball size will be possible with the strongest storms. Heavy rain
will also be a concern across northern and central Oklahoma,
especially near and east of Interstate-35.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There will be a chance of thunderstorms each day through at least
Tuesday. Severe storms will be possible again late Friday and
Saturday across much of Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 25, 5:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
659 PM CDT Wed Sep 25 2019

OKZ007-012-260030-
Garfield OK-Grant OK-
659 PM CDT Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield and south
central Grant Counties Until 730 PM CDT...

AT 656 PM CDT, a strong thunderstorm was located near Carrier, moving
northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3645 9774 3642 9808 3656 9811 3657 9811
      3669 9788
TIME...MOT...LOC 2356Z 244DEG 10KT 3650 9802

11
Special weather statement, Sep 25, 6:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
714 PM CDT Wed Sep 25 2019

OKZ006-011-260045-
Major OK-Alfalfa OK-
714 PM CDT Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Major and
southeastern Alfalfa Counties Until 745 PM CDT...

AT 711 PM CDT, a strong thunderstorm was located 6 miles south of
Helena, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Helena and Goltry.

LAT...LON 3661 9816 3644 9810 3640 9811 3641 9836
      3651 9839
TIME...MOT...LOC 0011Z 263DEG 12KT 3646 9831

BRB

The radar

The Vance AFB radar (KVNX), 24 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
September 25, 6:30 PM CST
Where
Garfield County, Hillsdale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.560, -97.990

Thunderstorm Wind, Noble

When
September 25, 10:59 PM CST
Where
Noble County, 3.89 mi E of Red Rock
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.460, -97.110

Power poles downed. Time based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854931, 854932.